Minimal plat representations of prime knots and links are not unique



Downloads per month over past year

Montesinos Amilibia, José María (1976) Minimal plat representations of prime knots and links are not unique. Canadian Journal of Mathematics-Journal Canadien de Mathématiques, 28 (1). pp. 161-167. ISSN 0008-414X

[thumbnail of Montesinos25.pdf] PDF
Restringido a Repository staff only


Official URL:


J. S. Birman [same J. 28 (1976), no. 2, 264–290] has shown that any two plat representations of a link in S3 are stably equivalent and that stabilization is a necessary feature of the equivalence for certain composite knots. She has asked whether all 2n-plat representations of a prime link are equivalent. The author provides a negative answer, by exhibiting an infinite collection of prime knots and links in S3 in which each element L has at least two minimal and inequivalent 6-plat representations. In addition, as an application of another result of Birman [Knots, groups and 3-manifolds (Papers dedicated to the memory of R. H. Fox), pp. 137–164, Ann. of Math. Studies, No. 84, Princeton Univ. Press, Princeton, N.J., 1975], the 2-fold cyclic covering spaces of S3 branched over such links L form further examples of closed, orientable, prime 3-manifolds having inequivalent minimal Heegaard splittings, which were first constructed by Birman, F. González-Acuña and the author [Michigan Math. J. 23 (1976), no. 2, 97–103].

Item Type:Article
Uncontrolled Keywords:Topology of general 3-manifolds
Subjects:Sciences > Mathematics > Differential geometry
ID Code:17266
Deposited On:29 Nov 2012 09:54
Last Modified:12 Dec 2018 15:14

Origin of downloads

Repository Staff Only: item control page